Alert archive / Kansas / High Wind Watches in 2017
High Wind Watch 1, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Mar 5, 2017, 12:26 PM CST for 18 counties in Kansas. It took effect at Mar 6, 2017, 11:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 5, 2017, 12:26 PM CST (18:26 UTC)
- In effect from
- Mar 6, 2017, 11:00 AM CST
- Expired
- Mar 6, 2017, 3:04 AM CST
- In force
- Issued by
- NWS Dodge City, KS
Counties Clark County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2302 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
805 WWUS73 KDDC 051826 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1226 PM CST Sun Mar 5 2017 KSZ030-043>045-061>064-074>078-084>088-060230- /O.NEW.KDDC.HW.A.0001.170306T1700Z-170307T0000Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton- Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 1226 PM CST Sun Mar 5 2017 /1126 AM MST Sun Mar 5 2017/ ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... The National Weather Service in Dodge City has issued a High Wind Watch, which is in effect from Monday morning through Monday afternoon. * TIMING...11 AM TO 6 PM. * WINDS...Sustained winds at 40 mph with gusts to 60 mph. * IMPACTS...Minor structural damage could occur, tree branches could be downed and power interruptions are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ jf
1 follow-up statement
369 WWUS73 KDDC 060904 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 304 AM CST Mon Mar 6 2017 KSZ030-043>045-061>064-074>078-084>088-070000- /O.UPG.KDDC.HW.A.0001.170306T1700Z-170307T0000Z/ /O.NEW.KDDC.HW.W.0001.170306T1700Z-170307T0000Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton- Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 304 AM CST Mon Mar 6 2017 /204 AM MST Mon Mar 6 2017/ ...HIGH WIND WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING... The National Weather Service in Dodge City has issued a High Wind Warning, which is in effect from 11 AM CST /10 AM MST/ this morning to 6 PM CST /5 PM MST/ this evening. The High Wind Watch is no longer in effect. * TIMING...11 AM TO 6 PM CST. * WINDS...Sustained winds at 35 to 40 mph with gusts to 60 mph. * IMPACTS...Minor structural damage could occur, tree branches could be downed and power interruptions are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ KSZ031-046-070000- /O.NEW.KDDC.HW.W.0001.170306T1700Z-170307T0000Z/ Ellis-Rush- Including the cities of Pheifer, Hays, and La Crosse 304 AM CST Mon Mar 6 2017 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING... The National Weather Service in Dodge City has issued a High Wind Warning, which is in effect from 11 AM this morning to 6 PM CST this evening. * TIMING...11 AM TO 6 PM CST. * WINDS...Sustained winds at 35 to 40 mph with gusts to 60 mph. * IMPACTS...Minor structural damage could occur, tree branches could be downed and power interruptions are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Mar 5, 11:54 AM CST, 32 minutes earlier.
Area forecast discussion, Mar 5, 11:54 AM CST, 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1154 AM CST Sun Mar 5 2017 ...Updated for aviation discussion... .SHORT TERM...(Today and tonight) Issued at 345 AM CST Sun Mar 5 2017 Surface low pressure trough continues in place over the western High Plains this morning. Southerly flow to the east of the trough has pulled low level moisture from the southern Plains into central and western Kansas with dewpoints currently in the mid/upper 40s around and east of Dodge City. Low stratus had developed as far west as eastern Ford Co earlier tonight but latest satellite trends show the western edge of the low cloudiness gradually receding eastward. Through this afternoon, low level southwesterly flow is expected to develop across southwest Kansas which will sharpen up a dry line this afternoon. Models show the dryline along a Hays/Dodge City/Englewood line this afternoon. West of the line, downslope warming should net high temperatures in the upper 70s to around 80. East of the dryline, temperatures will likely top out in the low to mid 70s. Tonight will be mild again as the dry line retreats westward and low level moist advection continues to the east. Lows should range from the mid 40s along the Colorado border to the mid 50s in south central Kansas. .LONG TERM...(Monday through Saturday) Issued at 345 AM CST Sun Mar 5 2017 A strong upper level trough will move out of the central Rockies into the northern and central Plains during the day Monday. A Pacific cold front will move out across western Kansas during the morning and midday hours. Cool advection will be offset by strong downslope flow. There will be a gradient in high temperatures ranging from the mid 60s along the Colorado border to around 80 over south central Kansas. Strong westerly winds at the surface will develop across the area as deep mixing develops. Sustained winds around 35 mph with gusts to 55 mph will be a good possibility. This will likely cause some blowing dust to develop especially over southwest Kansas where drier conditions persist. At this time, am not confident that we will see high wind criteria being met so will hold off on any wind headlines. The upper wave moves east of the Plains on Tuesday. A cooler airmass will yield high temperatures around 60-65. Surface winds will settle down considerably compared to Monday but could still be in the 15-25 mph range especially up along I-70. Zonal flow aloft will continue through the mid to latter part of the week. We should see temperatures warming back into the 70s later in the week as low level warm advection increases. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1149 AM CST Sun Mar 5 2017 A surface trough will remain across the high plains through the period resulting in strong south winds. VFR conditions will persist. && .FIRE WEATHER... Issued at 345 AM CST Sun Mar 5 2017 Today and especially Monday will see critical fire weather conditions. Dry downslope flow will spread into the area west of a developing dry line across central and southwest and central Kansas today. There is some uncertainty as to how far east the warm dry air will get but where it does will see humidity levels falling to around 15 percent with gusty south southwest winds. Will convert the going Fire Weather Watch to a Red Flag Warning with the exception of Clark Co. Monday looks to be a very critical fire weather day as dry downslope flow develops on strong westerly winds. Extreme fire weather conditions are expected across a good part of central and southwest Kansas given relative humidity levels around or less than 10 percent combined with west winds gusting over 50 mph. There will be a significant threat for large wildfires with these conditions. In collaboration with other High Plains WFOs, will go ahead an issue a Red Flag Warning for Monday. && .PRELIMINARY POINT TEMPS/POPS... DDC 80 51 74 27 / 0 0 0 0 GCK 80 46 68 23 / 0 0 0 0 EHA 79 46 67 23 / 0 0 0 0 LBL 81 46 73 24 / 0 0 0 0 HYS 77 51 70 27 / 0 0 0 0 P28 72 54 81 31 / 0 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM CST /6 PM MST/ this evening for KSZ030-031-043>046-061>064-074>078-084>087. Red Flag Warning from 11 AM CST /10 AM MST/ to 8 PM CST /7 PM MST/ Monday for KSZ030-031-043>046-061>066-074>081-084>090. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Finch FIRE WEATHER...Gerard
Hazardous weather outlook, Mar 5, 5:00 AM CST, 7 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 500 AM CST Sun Mar 5 2017 KSZ030-031-043>046-061>066-074>081-084>090-061100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 500 AM CST Sun Mar 5 2017 /400 AM MST Sun Mar 5 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A Red Flag Warning is in effect for this afternoon. See the fire weather message for further details. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- A Red Flag Warning is in effect for late Monday morning through Monday evening. See the fire weather message for further details. Days 2-7 Hazards ---------------- * Monday - Non thunderstorm wind: Elevated risk - Fire weather: Extreme risk * Tuesday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Wednesday - Fire weather: Significant risk * Thursday - Fire weather: Elevated risk * Friday - Fire weather: Elevated risk * Saturday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 4:23 AM CST | Red Flag Warning | DDC | Ellis, Finney, Ford, Grant, Gray, Hamilton and 13 more | 15 hr |
| Mar 5, 4:23 AM CST | Red Flag Warning | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 40 hr |
| Mar 5, 12:54 PM CST | Fire Weather Watch | DDC | Edwards, Ellis, Finney, Ford, Gray, Hamilton and 11 more | 24 hr |
Nearby
High Wind Watches in Kansas, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.